Maculopapular rash after intravitreal injection of an antivascular endothelial growth factor, aflibercept, for treating age-related macular degeneration

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Rationale: Aflibercept, an anti-vascular endothelial growth factor (VEGF) drug, is used for treatment of colon cancer as well as retinal diseases, including wet age-related macular degeneration (AMD). It is injected into the vitreous cavity of eyes for treatment of AMD. Although vascular suppression-including cardiovascular events-and local infection related to the injection procedure are well-known potential adverse events, pathological immune responses after intravitreal aflibercept (IVA) injection have not been described. Patient concerns: A 60-year-old Japanese man diagnosed with polypoidal choroidal vasculopathy (PCV), a subtype of wet AMD, was treated by anti-VEGF injection. Ten hours after the last IVA injection, he presented with systemic erythema with itching. Diagnoses: On the basis of the palpable erythema and papules observed on the trunk and extremities, along with redness of the pharynx, the patient was diagnosed with maculopapular-Type drug eruption. The findings of biopsy of erythematous skin on the back revealed lymphocyte infiltration and telangiectasia in the upper dermis, thus confirming the diagnosis. Interventions: The patient was administered 30 mg prednisolone to resolve the immunoreaction. Outcomes: With this treatment, the eruption turned brown, and the pharyngeal lesion and itching were resolved, and the maculopapular rash after intravitreal IVA was resolved. Lessons: This case illustrates the importance of medical staff being aware of aflibercept-a widely used anti-VEGF drug in various fields, including retinal diseases-as a potential cause of drug allergy.

Original languageEnglish
Article numbere6965
JournalMedicine (United States)
Volume96
Issue number21
DOIs
Publication statusPublished - 2017 May 1

Fingerprint

Endothelial Growth Factors
Intravitreal Injections
Macular Degeneration
Exanthema
Vascular Endothelial Growth Factor A
Retinal Diseases
Erythema
Pruritus
Drug Eruptions
Drug Hypersensitivity
Telangiectasis
Injections
Medical Staff
Dermis
Prednisolone
Pharynx
Pharmaceutical Preparations
Colonic Neoplasms
Blood Vessels
Extremities

Keywords

  • age-related macular degeneration
  • anti-VEGF drug
  • maculopapular rash

ASJC Scopus subject areas

  • Medicine(all)

Cite this

@article{fc2647319483441689e34ce2b829795c,
title = "Maculopapular rash after intravitreal injection of an antivascular endothelial growth factor, aflibercept, for treating age-related macular degeneration",
abstract = "Rationale: Aflibercept, an anti-vascular endothelial growth factor (VEGF) drug, is used for treatment of colon cancer as well as retinal diseases, including wet age-related macular degeneration (AMD). It is injected into the vitreous cavity of eyes for treatment of AMD. Although vascular suppression-including cardiovascular events-and local infection related to the injection procedure are well-known potential adverse events, pathological immune responses after intravitreal aflibercept (IVA) injection have not been described. Patient concerns: A 60-year-old Japanese man diagnosed with polypoidal choroidal vasculopathy (PCV), a subtype of wet AMD, was treated by anti-VEGF injection. Ten hours after the last IVA injection, he presented with systemic erythema with itching. Diagnoses: On the basis of the palpable erythema and papules observed on the trunk and extremities, along with redness of the pharynx, the patient was diagnosed with maculopapular-Type drug eruption. The findings of biopsy of erythematous skin on the back revealed lymphocyte infiltration and telangiectasia in the upper dermis, thus confirming the diagnosis. Interventions: The patient was administered 30 mg prednisolone to resolve the immunoreaction. Outcomes: With this treatment, the eruption turned brown, and the pharyngeal lesion and itching were resolved, and the maculopapular rash after intravitreal IVA was resolved. Lessons: This case illustrates the importance of medical staff being aware of aflibercept-a widely used anti-VEGF drug in various fields, including retinal diseases-as a potential cause of drug allergy.",
keywords = "age-related macular degeneration, anti-VEGF drug, maculopapular rash",
author = "Norihiro Nagai and Mari Ibuki and Hajime Shinoda and Kaori Kameyama and Kazuo Tsubota and Yoko Ozawa",
year = "2017",
month = "5",
day = "1",
doi = "10.1097/MD.0000000000006965",
language = "English",
volume = "96",
journal = "Medicine; analytical reviews of general medicine, neurology, psychiatry, dermatology, and pediatries",
issn = "0025-7974",
publisher = "Lippincott Williams and Wilkins",
number = "21",

}

TY - JOUR

T1 - Maculopapular rash after intravitreal injection of an antivascular endothelial growth factor, aflibercept, for treating age-related macular degeneration

AU - Nagai, Norihiro

AU - Ibuki, Mari

AU - Shinoda, Hajime

AU - Kameyama, Kaori

AU - Tsubota, Kazuo

AU - Ozawa, Yoko

PY - 2017/5/1

Y1 - 2017/5/1

N2 - Rationale: Aflibercept, an anti-vascular endothelial growth factor (VEGF) drug, is used for treatment of colon cancer as well as retinal diseases, including wet age-related macular degeneration (AMD). It is injected into the vitreous cavity of eyes for treatment of AMD. Although vascular suppression-including cardiovascular events-and local infection related to the injection procedure are well-known potential adverse events, pathological immune responses after intravitreal aflibercept (IVA) injection have not been described. Patient concerns: A 60-year-old Japanese man diagnosed with polypoidal choroidal vasculopathy (PCV), a subtype of wet AMD, was treated by anti-VEGF injection. Ten hours after the last IVA injection, he presented with systemic erythema with itching. Diagnoses: On the basis of the palpable erythema and papules observed on the trunk and extremities, along with redness of the pharynx, the patient was diagnosed with maculopapular-Type drug eruption. The findings of biopsy of erythematous skin on the back revealed lymphocyte infiltration and telangiectasia in the upper dermis, thus confirming the diagnosis. Interventions: The patient was administered 30 mg prednisolone to resolve the immunoreaction. Outcomes: With this treatment, the eruption turned brown, and the pharyngeal lesion and itching were resolved, and the maculopapular rash after intravitreal IVA was resolved. Lessons: This case illustrates the importance of medical staff being aware of aflibercept-a widely used anti-VEGF drug in various fields, including retinal diseases-as a potential cause of drug allergy.

AB - Rationale: Aflibercept, an anti-vascular endothelial growth factor (VEGF) drug, is used for treatment of colon cancer as well as retinal diseases, including wet age-related macular degeneration (AMD). It is injected into the vitreous cavity of eyes for treatment of AMD. Although vascular suppression-including cardiovascular events-and local infection related to the injection procedure are well-known potential adverse events, pathological immune responses after intravitreal aflibercept (IVA) injection have not been described. Patient concerns: A 60-year-old Japanese man diagnosed with polypoidal choroidal vasculopathy (PCV), a subtype of wet AMD, was treated by anti-VEGF injection. Ten hours after the last IVA injection, he presented with systemic erythema with itching. Diagnoses: On the basis of the palpable erythema and papules observed on the trunk and extremities, along with redness of the pharynx, the patient was diagnosed with maculopapular-Type drug eruption. The findings of biopsy of erythematous skin on the back revealed lymphocyte infiltration and telangiectasia in the upper dermis, thus confirming the diagnosis. Interventions: The patient was administered 30 mg prednisolone to resolve the immunoreaction. Outcomes: With this treatment, the eruption turned brown, and the pharyngeal lesion and itching were resolved, and the maculopapular rash after intravitreal IVA was resolved. Lessons: This case illustrates the importance of medical staff being aware of aflibercept-a widely used anti-VEGF drug in various fields, including retinal diseases-as a potential cause of drug allergy.

KW - age-related macular degeneration

KW - anti-VEGF drug

KW - maculopapular rash

UR - http://www.scopus.com/inward/record.url?scp=85020467813&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85020467813&partnerID=8YFLogxK

U2 - 10.1097/MD.0000000000006965

DO - 10.1097/MD.0000000000006965

M3 - Article

C2 - 28538392

AN - SCOPUS:85020467813

VL - 96

JO - Medicine; analytical reviews of general medicine, neurology, psychiatry, dermatology, and pediatries

JF - Medicine; analytical reviews of general medicine, neurology, psychiatry, dermatology, and pediatries

SN - 0025-7974

IS - 21

M1 - e6965

ER -